Hail, Guadalupe
- When
- December 11, 12:54 AM CST
- Where
- Guadalupe County, 4.43 mi WSW of Dugger
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.480, -98.020
A thunderstorm produced quarter size hail east of New Berlin.
A cold front moved into South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 10, 11:27 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1127 PM CST Sat Dec 10 2022 ...New AVIATION... .UPDATE... Issued at 725 PM CST Sat Dec 10 2022 Lowered the PoPs slightly across the Hill Country into the overnight as the latest HRRR runs and the WRF-NSSL indicate that majority of the activity develops along and east of the I-35 corridor where the southward advancing front is expected to meet an ongoing region of surface convergence extending from around I-35 into the Houston CWA. SPC with the recent 01 UTC update of the Day 1 Convective Outlook adjusted the marginal risk for tonight into coastal plains where the models blossom the strongest convection in that region of stronger surface convergence. WPC introduced a marginal risk as well this afternoon for excessive rainfall for areas mainly along/east of I-35 and north of I-10 as these storms could be capable of producing a quick 1 to 2 inches of rain with a few localized higher amounts possible. Additionally, expanded patchy fog for across much of the region into Sunday morning once the storms ends given lingering low- level moisture levels with small dew point depressions and modest post-frontal northerly winds. && .SHORT TERM... (Tonight through Sunday night) Issued at 140 PM CST Sat Dec 10 2022 Synopsis/Mesoanalysis: 12 PM CST surface observations depict a slow- moving cold front extending from the DFW Metroplex southwest into the Edwards Plateau and Big Bend region. Warm, moist air is entrenched to the south of the boundary, with most stations reporting air temps in the mid 70s and dew points in the middle 60s. Lower 80s have been noted over portions of the Coastal Plains. Combined with low-level convergence along the slowly-progressing frontal boundary, this air mass should help fuel scattered thunderstorm development primarily to our north through the early and middle afternoon hours. Augmented further by encroaching height falls and DPVA affiliated with a shortwave trough currently centered over Sonora, this activity should persist through the overnight hours tonight, impacting locations primarily along and east of US 281 between midnight and daybreak Sunday morning. Despite a weak northerly wind shift behind the departing front, warm and muggy conditions will continue through the duration of the short term period. This Afternoon: Although the encroaching cold front will still be situated to our north, showers and isolated thunderstorms can't be ruled out along and east of I-35 and I-37. Recent radar and satellite trends have indicated several attempts at convective initiation over this portion of the CWA, each being thwarted by a capping inversion evident in the 12Z DRT RAOB and composite soundings from AUS and SAT Intl Airports. Nevertheless, short term model guidance suggests that the cap will erode with continued surface heating, boundary layer moistening, and approaching pre- frontal convergence through the late afternoon and early evening hours, likely explaining the development of isolated convection just ahead of the front in these solutions. Have thus accounted for this potential in the afternoon update. Though certainly not widespread, an isolated strong/severe storm is possible with this prefrontal activity, with damaging wind gusts in excess of 60 MPH and hail exceeding quarter size being the primary concerns. Tonight: Anticipate a gradual increase in thunderstorm coverage along/east of US 281 as the Sonora shortwave begins to overspread the region. Like this afternoon, an isolated severe thunderstorm is possible as this activity moves through. Given a predominantly linear convective mode arising from parallel alignment between the deep layer flow and advancing surface front, damaging wind gusts reaching/exceeding 60 MPH will be the primary hazard in any severe storm. While secondary to damaging winds, an isolated tornado can't be ruled out, particularly in any location where surface winds can back out of the east-southeast. The Storm Prediction Center has thus continued to carry a marginal (level 1/5) risk for severe weather over the eastern CWA in light of this potential. Tomorrow-Tomorrow Night: Conditions will remain muggy despite the passage of the front. Many locations in the Coastal Plains, Winter Garden, and portions of the I-35 corridor will see patchy fog through the mid morning hours Sunday. Some of said fog could become dense. Sunday highs should be a touch cooler than today with pesky cloud cover sticking around into the late afternoon hours. Mild lows and additional patchy fog will be possible Sunday night into early Monday morning. && .LONG TERM... (Monday through Saturday) Issued at 140 PM CST Sat Dec 10 2022 Southerly flow will return quickly on Monday as lee side surface cyclogenesis develops ahead of a deep slow-moving low level trough in the western CONUS. 850mb winds near 25-30 knots will lead to weak ascent from warm-air advection. Forecast soundings show a decent moist layer with adequate lapse rates for some isolated light rain showers or perhaps some drizzle Monday afternoon. Will forecast 10- 20 PoPs for areas mainly east of the Highway 281 corridor. Things should dry out for Monday night, but a Pacific front will move east into the areas late Monday night into Tuesday morning and will bring with it a chance for deeper convection. Should see a decent coverage of showers and thunderstorms along and just behind this frontal boundary for areas mainly north of a Kerrville to New Braunfels to Cuero line. The best areas of forcing will be well to our north and therefore not expecting much in the way of strong storms or heavy rainfall from this activity. Rainfall amounts will generally average less than a quarter of an inch. Things will dry out Tuesday night with a dry forecast then expected for the remainder of the long-term forecast period. Temperatures in the extended will begin warm with highs in the upper 60s to near 80 on Monday and Tuesday. Should see slightly cooler temps behind the front on Wednesday with highs in the 60s to near 70. A stronger front is expected on Thursday and highs Friday and Saturday should be in the upper 40s to 50s across the area. No rain is expected with this front. Low temperatures in the period will follow the same trend as the highs, starting off well above normal, before returning back into the 30s to lower 40s Friday and Saturday. && .AVIATION... (06Z TAFS) Issued at 1109 PM CST Sat Dec 10 2022 Isolated to scattered convection has developed along and just east of the I-35 corridor in advance of a southward moving front that is now located just south of Austin. For the I-35 TAF sites (KAUS, KSAT, KSSF), I'll keep VCTS in the forecast into the early morning hours. MVFR ceilings are also in place at the I-35 TAF sites at the present time and are forecast to lower into the IFR to perhaps LIFR range around or just after sunrise. Some reductions in visibility will be possible as well. Forecast improves into Sunday afternoon with the dry forecast and ceilings improving back to MVFR levels. Conditions then deteriorate again from Sunday night into early Monday morning with returning IFR to near LIFR ceilings and fog. Winds will remain mainly below 10 knots from out of the north-northeast. KDRT will expected to remain dry but the current VFR conditions are expected to deteriorate as ceilings and visibility lowers into the MVFR to IFR range. Flight conditions improve slightly during Sunday afternoon before declining back to prevailing IFR levels on Sunday night. Light northwesterly winds trend into Sunday before becoming more easterly from Sunday afternoon into Sunday night && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 68 59 73 / 50 10 10 10 Austin Bergstrom Intl Airport 61 70 59 74 / 60 10 10 10 New Braunfels Muni Airport 63 70 60 76 / 70 10 10 10 Burnet Muni Airport 58 65 56 70 / 50 0 0 10 Del Rio Intl Airport 61 73 62 77 / 10 10 10 0 Georgetown Muni Airport 60 67 57 72 / 50 10 0 10 Hondo Muni Airport 62 73 60 75 / 20 10 10 10 San Marcos Muni Airport 62 71 60 75 / 70 10 10 10 La Grange - Fayette Regional 64 72 60 76 / 70 40 0 10 San Antonio Intl Airport 62 71 60 74 / 50 10 10 20 Stinson Muni Airport 64 72 62 76 / 60 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Brady Long-Term...29 Aviation...Brady
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 753 PM CST Sat Dec 10 2022 TXZ171>173-183>194-202>209-217>225-228-120200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 753 PM CST Sat Dec 10 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Showers and scattered thunderstorms will be expected across portions of South-Central Texas, especially along and east of I-35 into and through the overnight hours. Isolated storms may become strong to severe across the Coastal Plains with damaging wind gusts and small hail possible. There is also low end risk for a brief tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Areas of fog are possible early Monday morning across portions of South-Central Texas. Fog may become locally dense. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
1201 AM CST Sun Dec 11 2022
TXZ193-208-110645-
Caldwell TX-Bastrop TX-
1201 AM CST Sun Dec 11 2022
...A strong thunderstorm will impact portions of central Caldwell and
southwestern Bastrop Counties through 1245 AM CST...
At 1200 AM CST, Doppler radar was tracking a strong thunderstorm near
Lockhart, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lockhart, Brownsboro, Delhi, Tilmon, Rockne, String Prairie,
Watterson, Red Rock, McMahan, Lytton Springs, Dale, Bateman, St John
Colony and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2976 9763 2993 9770 3008 9741 2982 9729
TIME...MOT...LOC 0600Z 250DEG 10KT 2988 9759
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1213 AM CST Sun Dec 11 2022
TXZ205-207-221-110700-
Guadalupe TX-Bexar TX-Wilson TX-
1213 AM CST Sun Dec 11 2022
...A strong thunderstorm will impact portions of southwestern
Guadalupe, north central Wilson and east central Bexar Counties
through 100 AM CST...
At 1212 AM CST, Doppler radar was tracking a strong thunderstorm over
New Berlin, or 7 miles southeast of Cibolo, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Schertz, Seguin, Cibolo, McQueeney, St. Hedwig, La Vernia, Marion,
New Berlin, Zuehl, Geronimo, Nolte, Zipp and Friendly Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2943 9780 2934 9821 2951 9827 2968 9790
2944 9779
TIME...MOT...LOC 0612Z 249DEG 16KT 2947 9813
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BRADYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1254 AM CST SUN DEC 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM HAIL 5 ENE NEW BERLIN 29.48N 98.02W
12/11/2022 M1.00 INCH GUADALUPE TX TRAINED SPOTTER
&&The Austin/San Antonio radar (KEWX), 25 km away, was scanning. The volume nearest the first event began at 06:53 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A thunderstorm produced quarter size hail east of New Berlin.
Thunderstorms produced heavy rain that led to flash flooding. An observer near Saint Hedwig reported 8.39 inches of rain in four hours. Several low water crossings in eastern Bexar County were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065976, 1065975.